Medical questions & health advice by licensed doctors
"Why do I keep getting rashes even though I use a topical rash medication?"
I am a 52 year old female homemaker. I started getting rashes on my hands about 2 years ago, then the rash spread to my face. My doctor prescribed fluocinonide 0.05% cream. When I use the cream twice a day, the original rash goes away only to show up a day or two later on my neck or on my ears. I currently take medication for high blood pressure and low thyroid which I've been taking for about 4 years. My doctor recently told me my liver enzymes are high. I'm not sure if that's related.
I highly recommend talking to your primary care doctor or your dermatologist about this. It sounds like there is no clear diagnosis of what the rash is, although the fact that it responds to steroid creams suggest that it might be a skin allergy or eczema. Although it is unlikely that the rash is related to a larger medical problem, this is certainly possible, and some liver disease are associated with rashes, for example.
See a doctor who can help
Find a Dermatologists near you
More to the point, you should not keep applying strong steroids like fluocinonide to sensitive areas of the skin, such as the face, for long periods of time without being followed closely by your doctor. This is because these strong steroids can thin out the skin over time with too much use. Also, using strong steriods especially on the face can sometimes, oddly enough, cause a different kind of rash (especially around the mouth) that clears up when the steroid is stopped. Finally, chronic use of a steroid cream that isn't working well can be due to tachyphylaxis, a phenomenon in which the cream stops working and the rash rebounds worse than ever. Your doctors will be able to take a look at the rash and help you decide what to do.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.